Hail, Union
- When
- May 21, 7:17 PM EST to 7:19 PM EST
- Where
- Union County, Mrysvll Union Co Arp
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.220, -83.350
Thunderstorms developed during the late afternoon and evening hours in a warm and unstable air mass that was in place across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Thunderstorms developed during the late afternoon and evening hours in a warm and unstable air mass that was in place across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 21, 6:53 PM EST, 24 minutes earlier.
Area Forecast Discussion National Weather Service Wilmington OH 753 PM EDT Mon May 21 2018 .SYNOPSIS... Showers and thunderstorms will remain possible across the region until a cold front moves through Tuesday afternoon and evening. High pressure will build in to bring dry conditions for mid to late week. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... Warm front extends from north of Lima south southeast across the forecast area. It appears that much of this boundary will wash out into the evening, but northern extent will persist. There is some suggestion that a weak surface low may track across northern Ohio which would temporarily bring the front a bit further south into the forecast area. Better shear is located across the northern areas as a jet streak moves away from the region while instability maximum across the south is working northward in the warm sector. Best combination of shear and instability, in addition to the proximity to the stronger part of the front, suggests highest potential for severe weather is in west central Ohio. Storms are developing across western Indiana and western Kentucky and they will move into the area late this afternoon and this evening. Cannot rule out some strong to damaging winds with any of these storms as DCAPE has been increasing although still somewhat marginal. Storms will weaken later this evening with showers and scattered storms continuing across the area through much of the night. Temperatures will remain warm with guidance having a reasonable handle on lows. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/... Showers and thunderstorms may start to redevelop along a pre- frontal trough in the morning across southeastern counties. Additional activity will develop through the day as a cold front approaches. Scattered showers and thunderstorms will occur until the front crosses the area in the afternoon and evening. Cannot rule out some stronger updrafts that could be capable of strong to damaging wind gusts. High pressure will start to build in later Tuesday night with a drier air mass. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... The long term will open up with rather pleasant weather as surface high pressure centers over Michigan. The upper level trough axis will be centered over eastern Canada with the best ageostrophic convergence located from Michigan to central Ohio. Wednesday afternoon 1000/850 MB thicknesses are forecast to be around 1390 M which would support high temperatures only around 80 degrees. Wednesday night into Thursday the broad upper level low that was over the western United States will open up and head east. The wave will then impinge on the upper level trough axis pushing the corresponding surface high pressure east as well. This means high temperatures will start to recover Thursday (even though temperatures will likely remain above normal through the long term) into the lower 80s. 850 MB temperatures remain rather steady while 1000/850 MB thicknesses only slightly increase. Friday a weak mid-level ridge will form over Tennessee with an upper level low over the Gulf of Mexico. GFS forecast soundings at KCVG even show a weak subsidence inversion from the mid-level ridge at this time and with PWATs forecast to be around 1.25" Fridays highs could again approach 10 degrees above normal for this time of year (mid 80s with some upper 80s southwest). Saturday into Sunday gulf moisture surges north with the cold front now forecast to remain well north of the ILN forecast area. Even with the front remaining well north of the area, above normal PWATs and weak PVA from the upper level low will allow shower and thunderstorm chances to return to the area Saturday and continue through Monday. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... The main line of showers and storms extending from southeast Indiana into west central Ohio has been making a very slow eastward push over the last several hours. The airmass out ahead of this is still unstable and we are seeing some isolated to scattered showers and storms beginning to develop in those area. As a result, will allow for a period of showers and thunderstorms at all of the TAF sites through the rest of the evening hours. As we begin to lose some of the diurnal enhancement and some weak mid level energy pushes eastward, we should see an overall weakening trend in the coverage and intensity through the night, but will hang on to a VCSH through a good part of the overnight hours to account for any lingering activity. There are some indications that some MVFR cigs may develop late tonight into Tuesday morning, especially at the northern TAF sites. A cold front will push east across the area through the day and this will lead to some additional scattered shower and thunderstorm activity later Tuesday morning and into the afternoon hours. Will cover this threat with a VCSH at this point. OUTLOOK...No significant weather expected. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM...Haines AVIATION...JGL
Hazardous Weather Outlook National Weather Service Wilmington OH 408 PM EDT Mon May 21 2018 OHZ026-034-035-042>045-220915- Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH- 408 PM EDT Mon May 21 2018 This Hazardous Weather Outlook is for Central Ohio and West Central Ohio. .DAY ONE...Tonight. Thunderstorms will move across the area late this afternoon and evening. Some of these storms may be severe with damaging wind gusts being the highest threat. An isolated tornado or large hail cannot be ruled out. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening. INZ050-058-059-066-073>075-080-KYZ089>100-OHZ046-051>056-060>065- 070>074-077>082-088-220915- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Delaware-Miami-Champaign- Clark-Madison-Franklin OH-Licking-Preble-Montgomery-Greene- Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking- Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto- 408 PM EDT Mon May 21 2018 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Tonight. Showers and thunderstorms will move across the area late this afternoon into the evening. A few of these storms could produce strong to damaging wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Additional showers and thunderstorms will occur Tuesday into Tuesday evening. Some storms could produce strong to damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement
National Weather Service Wilmington OH
749 PM EDT MON MAY 21 2018
OHZ045-046-220030-
Delaware OH-Union OH-
749 PM EDT MON MAY 21 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DELAWARE AND
NORTHERN UNION COUNTIES IN CENTRAL OHIO UNTIL 830 PM EDT...
At 749 PM EDT, radar indicated a strong thunderstorm near Richwood,
moving east at 40 mph.
STORM HAZARDS INCLUDE...
Winds to 50 mph...
One half inch diameter hail...
Frequent cloud-to-ground lightning...
Very heavy rain...
Locations impacted include...
Delaware, Richwood, Ashley, Radnor, Magnetic Springs, Raymond,
Delaware State Park, Byhalia, Broadway, Warrensburg, Pharisburg,
Somersville, Leonardsburg, Kilbourne and Essex.
This includes I-71 in Ohio near mile marker 134.
Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 4050 8325 4044 8325 4043 8302 4042 8302
4041 8292 4036 8293 4036 8291 4031 8291
4027 8351 4048 8352 4051 8340 4051 8326
TIME...MOT...LOC 2349Z 261DEG 34KT 4043 8342
NovakSpecial Weather Statement National Weather Service Wilmington OH 753 PM EDT MON MAY 21 2018 OHZ054-055-063-064-220045- Fayette OH-Madison OH-Franklin OH-Pickaway OH- 753 PM EDT MON MAY 21 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FRANKLIN... NORTHEASTERN FAYETTE...NORTHWESTERN PICKAWAY AND SOUTHEASTERN MADISON COUNTIES UNTIL 845 PM EDT... At 753 PM EDT, radar indicated a strong thunderstorm near Bloomingburg, moving northeast at 20 mph. STORM HAZARDS INCLUDE... Winds to 50 mph... Nickel size hail... Very heavy rain... Locations impacted include... Mount Sterling, Fox, Harrisburg, Orient, Darbyville, Deer Creek Lake, Madison Mills, Derby, Pancoastburg and Darbydale. This includes I-71 in Ohio between mile markers 84 and 95. Water will pond on roads and may quickly fill roadside ditches and small streams. To report hazardous weather conditions, go to our website at weather.gov/iln and submit your report via social media, when you can do so safely. LAT...LON 3955 8335 3967 8342 3987 8316 3964 8298 TIME...MOT...LOC 2353Z 240DEG 16KT 3965 8333 Novak
Special Weather Statement
National Weather Service Wilmington OH
808 PM EDT MON MAY 21 2018
OHZ044-045-052-053-220045-
Champaign OH-Logan OH-Union OH-Clark OH-
808 PM EDT MON MAY 21 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CHAMPAIGN...
SOUTHEASTERN LOGAN...NORTH CENTRAL CLARK COUNTIES IN WEST CENTRAL
OHIO AND SOUTHWESTERN UNION COUNTIES IN CENTRAL OHIO UNTIL 845 PM
EDT...
At 808 PM EDT, radar indicated strong thunderstorms along a line
extending from near St. Paris to 6 miles northwest of Springfield,
moving northeast at 55 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Locations impacted include...
Bellefontaine, Urbana, St. Paris, West Liberty, North Lewisburg,
Milford Center, Tremont City, Woodstock, Valley Hi, Zanesfield,
Mutual, Cable, Thackery, Westville, New Jerusalem, State Route 4 at
State Route 161, Powhattan, Kiser Lake State Park, Millerstown and
Pottersburg.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 4017 8338 3997 8386 4015 8403 4021 8402
4043 8363
TIME...MOT...LOC 0008Z 234DEG 47KT 4019 8400 4001 8384
NovakSpecial Weather Statement National Weather Service Wilmington OH 811 PM EDT MON MAY 21 2018 OHZ063-073-080-220045- Highland OH-Ross OH-Fayette OH- 811 PM EDT MON MAY 21 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FAYETTE... NORTHEASTERN HIGHLAND AND NORTHWESTERN ROSS COUNTIES UNTIL 845 PM EDT... At 810 PM EDT, radar indicated a strong thunderstorm near Greenfield, moving northeast at 15 mph. STORM HAZARDS INCLUDE... Winds to 30 mph... One half inch diameter hail... Locations impacted include... Greenfield, Good Hope, South Salem, Lattaville and Paint Creek State Park. To report hazardous weather conditions, go to our website at weather.gov/iln and submit your report via social media, when you can do so safely. LAT...LON 3923 8339 3933 8352 3949 8332 3934 8313 TIME...MOT...LOC 0010Z 229DEG 15KT 3930 8339 Novak
Special Weather Statement
National Weather Service Wilmington OH
813 PM EDT MON MAY 21 2018
OHZ035-043-044-220045-
Auglaize OH-Logan OH-Shelby OH-
813 PM EDT MON MAY 21 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SHELBY...
NORTHWESTERN LOGAN AND AUGLAIZE COUNTIES UNTIL 845 PM EDT...
At 813 PM EDT, radar indicated a strong thunderstorm over New
Knoxville, moving northeast at 30 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Locations impacted include...
Wapakoneta, St. Marys, Fort Shawnee, Cridersville, Botkins, New
Knoxville, Waynesfield, Moulton, Uniopolis, Kettlersville, Fryburg,
St. Johns, Mccartyville and New Hampshire.
This includes I-75 in Ohio between mile markers 101 and 118.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 4064 8411 4065 8390 4057 8388 4053 8388
4036 8429 4055 8440 4066 8417 4066 8411
TIME...MOT...LOC 0013Z 239DEG 28KT 4049 8427Special Weather Statement
National Weather Service Wilmington OH
815 PM EDT MON MAY 21 2018
OHZ045-046-220045-
Delaware OH-Union OH-
815 PM EDT MON MAY 21 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DELAWARE AND
SOUTHEASTERN UNION COUNTIES IN CENTRAL OHIO UNTIL 845 PM EDT...
At 815 PM EDT, radar indicated a strong thunderstorm near Marysville,
moving northeast at 15 mph.
STORM HAZARDS INCLUDE...
Winds to 50 mph...
Very heavy rain...
Locations impacted include...
Delaware, Marysville, New California, Ostrander, Watkins, Bellepoint,
New Dover, State Route 257 at US Route 36 and US Route 33 at US Route
42.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 4013 8331 4020 8343 4030 8333 4030 8310
4021 8309
TIME...MOT...LOC 0015Z 229DEG 15KT 4019 8334
NovakThe Cincinnati radar (KILN), 98 km away, was scanning. The volume nearest the first event began at 00:15 UTC.
3 hail, 3 flood, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
High water was reported on several rural roads across the county.
High water was reported on several streets in the city of Delaware.
The tornado initially touched down on the west side of U.S. Highway 68 near Donley Road where a large tree was snapped and lying across the road. The tornado crossed U.S. Highway 68 causing sporadic tree damage on the east side of the highway. A grove of trees several hundred yards from the road suffered more substantial tree damage with numerous trees either uprooted or snapped. The tornado continued northeast to Hillcrest Road, where a grove of trees on the west side of the road showed sporadic snapped and uprooted trees. A residence on the east side of the road had minor roof damage, a chimney blown off, and several uprooted and snapped trees. The tornado began lifting further to the northeast in the vicinity of Crawford-Day Road, where several trees and large limbs were snapped.
Two feet of standing water was reported at the intersection of west Broad Street and Richardson Avenue.
A few trees were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2018Every state in 2018This day in weather historyThe tornado archive for Ohio, 2018Warnings in Ohio, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746990, 746989, 746991, 746992, 746993, 746996, 746997, 746998.